Could your teen be using the drug Ecstasy?
According to a new report, the number of U.S. teens who wind up in the emergency room after taking the club drug Ecstasy has more than doubled in recent years.
HealthDay.com is reporting that drug abuse experts are very concerned about the huge increase in kids taken to hospital ER’s after taking MDMA— known as Ecstasy in pill form and “Molly” in the newer powder form.
Steve Pasierb, president of The Partnership at Drugfree.org, says "This should be a wake-up call to everyone, but the problem is much bigger than what the data show. "These are only the cases that roll into the emergency rooms. It's just the tip of the iceberg."
In the past year there have been a string of Ecstasy-related deaths in different parts of the country. Organizers closed the Electric Zoo music festival in New York City in August following two deaths and four hospitalizations caused by Ecstasy overdoses.
The deaths came a week after another young man died from Ecstasy overdose at a rock show in Boston.
Ecstasy produces feelings of increased energy and euphoria, and can distort a person's senses and perception of time. It works by altering the brain's chemistry.
The drug can cause potentially harmful physical reactions. Users can become dangerously overheated and experience rapid heartbeat, increased blood pressure and dehydration, all of which can lead to kidney or heart failure.
Alcohol also appears to be a factor, as one-third of the emergency room visits involving Ecstasy also involved alcohol.
If you’re a parent, I’d encourage you to learn more about this health danger by going to DrugFree.org. I’m Bill Maier for WBCL.